Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Atlanta, GA

July 12, 2014Union County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 12, 2014, 4:05 PM EDT for Union County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2014, 4:05 PM EDT (20:05 UTC)
Expired
Jul 12, 2014, 4:30 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA

County Union County, GA

The radar

The Knoxville radar (KMRX), 161 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WWUS82 KFFC 122005
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT SAT JUL 12 2014

GAZ008-122030-
405 PM EDT SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN UNION COUNTY UNTIL
430 PM EDT...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLAIRSVILLE...MOVING SOUTHWEST AT 15 MPH.

RAINFALL AMOUNTS BETWEEN AROUND A HALF INCH CAN BE EXPECTED ACROSS 
UNION COUNTY...INCLUDING AREAS AROUND BLAIRSVILLE...NOTTELY 
DAM...IVY LOG...JONES CREEK...HAWK MOUNTAIN SHELTER AND GADDISTOWN. 
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE 
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3492 8388 3464 8405 3466 8412 3465 8415
      3473 8410 3480 8410 3480 8413 3481 8414
      3485 8414 3489 8411 3492 8415 3499 8408
      3499 8402
TIME...MOT...LOC 2004Z 033DEG 12KT 3489 8403

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 12, 3:53 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 12, 3:53 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT SAT JUL 12 2014

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
AFTERNOON SHOWERS AND THUNDERSTORMS HAVE GENERALLY BEEN RESTRICTED
TO THE SOUTHERN/SOUTHEASTERN CWA WHERE DIFFUSE BOUNDARY
REMAINS...AND IN THE HIGHER ELEVATIONS WHERE OROGRAPHIC INFLUENCE
HAS ALLOWED FOR DIURNAL DEVELOPMENT. OVERALL...ANTICIPATE STORMS TO
BE GARDEN VARIETY...ALTHOUGH THERE IS POTENTIAL FOR A FEW STORMS TO
BECOME STRONG TO SEVERE. MAIN CONCERN WILL CONTINUE TO BE HEAVY
RAIN...WITH WEAK BOUNDARY LAYER WINDS KEEPING STORM MOVEMENT
MINIMAL. DAMAGING WINDS AND LIGHTNING ARE ALSO A CONCERN. SHORT TERM
MODELS CONTINUE TO ADVERTISE A DIURNAL TREND WITH THIS ACTIVITY...
AND HAVE DROPPED OFF POPS QUICKLY OVERNIGHT.

WITH SOUTHEAST WINDS OVERNIGHT...ANTICIPATE INCREASING AMPLE LOW
LEVEL MOISTURE...ENOUGH TO PRODUCE FOG-RESTRICTED VISIBILITIES...
ESPECIALLY ACROSS THE FAR SOUTHERN AND SOUTHEASTERN CWA.

FORECAST IS A SIMILAR STORY FOR SUNDAY...WITH DIFFUSE BOUNDARY
REMAINING ACROSS SOUTH GEORGIA...THE MAJORITY OF THE CONVECTION IS
EXPECTED TO REMAIN FARTHER SOUTH...WITH GENERALLY ISOLATED CHANCES
OF STORMS OVER NORTH AND CENTRAL GEORGIA. HAVE MENTIONED CHANCE POPS
IN THE NORTHEAST GEORGIA MOUNTAINS AND ACROSS THE VERY SOUTHERN TIER
OF COUNTIES WHERE BEST POTENTIAL EXISTS. AS WITH TODAY...A FEW
STRONG TO SEVERE STORMS ARE POSSIBLE. THE MAIN CONCERNS WILL ONCE
AGAIN BE WINDS AND HEAVY RAIN.

BETTER RAIN CHANCES ARE EXPECTED INTO MONDAY AS TROUGH APPROACHES
THE AREA.

WARM TEMPERATURES EXPECTED THROUGH THE WEEKEND...AND HAVE GENERALLY
GONE WITH A MODEL BLEND.

31

.LONG TERM /MONDAY THROUGH SATURDAY/...
WITH THE APPROACH OF AN UNSEASONABLY DEEP TROUGH EXPECT THE
EXTENDED PERIOD TO BE DIVERGE FROM THE TYPICAL SUMMER PATTERN. MODELS PEG
A FRONT APPROACHING THE AREA ON MONDAY AND INTO TUESDAY. MOST OF
THE UPPER LEVEL SUPPORT ASSOCIATED WITH THIS FRONT WILL SHIFT OUT
OF THE AREA LATE TUESDAY. HOWEVER...DEEP LAYER SHEAR IS LARGER
THAN THE NORM FOR THIS TIME OF YEAR WHICH COULD LEAD TO MORE
ORGANIZED THUNDERSTORMS. AS THE FRONT INTERACTS WITH A MOIST GULF
AIRMASS...THUNDERSTORMS ARE LIKELY...ESPECIALLY ACROSS NORTH
GEORGIA. SPC DAY 3 OUTLOOK BRINGS THE SLIGHT RISK JUST TO THE
TN/GA BORDER. THE POSSIBILITY EXISTS FOR STRONG THUNDERSTORMS ON
MONDAY NIGHT INTO TUESDAY. THEN WE TRANSITION INTO A NORTHWEST FLOW
REGIME WITH DRIER AIR ENTERING THE AREA. PREVIOUS LONG TERM IS
ATTACHED BELOW WITH AN APT DISCUSSION ON THE LOW HUMIDITY EXPECTED
NEXT WEEK.

ARG

&&

.PREV DISCUSSION... /ISSUED 329 PM EDT SAT JUL 12 2014/
LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...PATTERN STILL EXPECTED
TO BECOME DOMINATED BY LARGE UPPER TROUGH OVER THE ERN CONUS BY
TUES AND PERSIST THRU FRIDAY. 00Z MED RANGE MODEL GUIDANCE AGAIN
IN GOOD AGREEMENT. FRONT ASSOCIATED WITH LEADING EDGE OF
WESTERLIES TO MOVE INTO STATE ON TUES SO BUMPED POPS TO LIKELY. AS
MODEL GUIDANCE STARTS TO HONE IN ON SPECIFICS AND WITH LESS WEIGHT
ON CLIMATOLOGY...BEGINNING TO APPEAR THAT TUES/WED WILL BE
SIGNIFICANTLY DRIER AND MODERATELY COOLER THAN NORMAL AFTER FROPA.
WED MAX TEMPS MAY REMAIN IN THE 70S IN HIGHER ELEVATIONS OF NORTH
GA. DEWPOINTS SHOULD BE IN THE 50S. AS FRONT WASHES OUT AND LIFTS
NORTH THURS/FRI WILL LIKELY SEE RETURN TO SCT DIURNAL SHOWERS AND
THUNDERSTORMS. USED DYNAMIC BLEND FOR FORECAST TEMPS WHICH WEIGHTS
RAW MODELS AND UNCORRECTED MOS GUIDANCE IN AREAS OF RAIN AND
CLOUDS AND BIAS CORRECTED MOS GUIDANCE IN AREAS OF NO RAIN AND
LESS CLOUDS.

SNELSON

AVIATION...
18Z UPDATE...
GENERALLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD. DIURNAL CU
EXPECTED TO DIMINISH INTO THE EVENING HOURS...AND DEVELOP AGAIN BY
LATE MORNING SUNDAY. ESE WINDS EXPECTED INTO THE OVERNIGHT
PERIOD...AND WITH SE/S BY SUNDAY MORNING...EXPECT FOG TO BE A
PROBLEM IN THE SOUTHERN AND SOUTHEASTERN PORTIONS OF THE STATE.
HAVE INCLUDED MENTION OF LOWER VSBYS 09-14Z FOR CSG...MCN...AND
AHN. RAIN/TS CHANCES LOW ENOUGH NOT TO INCLUDE IN THE TAFS AT THIS
TIME. WINDS SWITCH TO THE SW SUNDAY MORNING...AFTER 14Z.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS...EXCEPT FOR MEDIUM CONFIDENCE
09-14Z.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  93  71  95 /  30  20  10  30
ATLANTA         72  91  73  92 /  20  20  10  40
BLAIRSVILLE     66  87  66  87 /  30  30  20  50
CARTERSVILLE    70  92  70  93 /  20  20  20  50
COLUMBUS        73  93  73  94 /  30  20  10  40
GAINESVILLE     71  91  72  91 /  30  20  10  40
MACON           70  92  71  95 /  30  20  10  30
ROME            70  92  71  94 /  20  20  20  50
PEACHTREE CITY  67  91  69  92 /  20  20  10  30
VIDALIA         72  92  73  95 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....ARG
AVIATION...31
Hazardous weather outlook, Jul 12, 8:00 AM EDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
800 AM EDT SAT JUL 12 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
800 AM EDT SAT JUL 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING...

WEATHER HAZARDS EXPECTED...
STRONG GUSTY WINDS...HEAVY RAINFALL AND FREQUENT LIGHTNING MAINLY
BETWEEN NOON AND MIDNIGHT. HEAVY RAIN THAT PERSISTS IN ONE AREA MAY
CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED THUNDERSTORMS WILL PERSIST THROUGH THE WEEKEND...HOWEVER
DRIER AIR IS EXPECTED TO MOVE INTO GEORGIA LATE TUESDAY AND
WEDNESDAY LIMITING THE CHANCE FOR ANY THUNDERSTORMS. HOWEVER AS
MOISTURE RETURNS THURSDAY...THE CHANCE FOR STORMS WILL INCREASE.
THE MAIN HAZARDS FROM ANY STORMS WILL BE STRONG GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT STRONG STORM REPORTS THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 12, 4:05 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT SAT JUL 12 2014

GAZ008-122030-
405 PM EDT SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN UNION COUNTY UNTIL
430 PM EDT...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLAIRSVILLE...MOVING SOUTHWEST AT 15 MPH.

RAINFALL AMOUNTS BETWEEN AROUND A HALF INCH CAN BE EXPECTED ACROSS
UNION COUNTY...INCLUDING AREAS AROUND BLAIRSVILLE...NOTTELY
DAM...IVY LOG...JONES CREEK...HAWK MOUNTAIN SHELTER AND GADDISTOWN.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3492 8388 3464 8405 3466 8412 3465 8415
      3473 8410 3480 8410 3480 8413 3481 8414
      3485 8414 3489 8411 3492 8415 3499 8408
      3499 8402
TIME...MOT...LOC 2004Z 033DEG 12KT 3489 8403

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:12 PM EDTSpecial Weather StatementFFCButts33 min
Jul 11, 8:20 PM EDTSpecial Weather StatementFFCBarrow, Clarke, Jackson, Oconee25 min
Jul 11, 8:28 PM EDTSpecial Weather StatementFFCHall32 min
Jul 11, 9:19 PM EDTSpecial Weather StatementFFCBanks, Clarke, Hall, Jackson26 min
Jul 11, 9:47 PM EDTSpecial Weather StatementFFCBanks, Jackson28 min
Jul 11, 10:55 PM EDTFlash Flood WarningFFCJackson, Madison6 hr
Jul 12, 5:28 PM EDTSpecial Weather StatementFFCWilkinson32 min
Jul 12, 7:02 PM EDTSpecial Weather StatementFFCTelfair28 min

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.